FDA 101: Medication Errors
Examples of Medication Errors
Misuse of Tussionex Prescription Cough Medicine:
On March 11, 2008, FDA informed health care professionals about adverse events and deaths in children and adults who have taken Tussionex Pennkinetic Extended-Release Suspension (Tussionex). Tussionex is a long-acting prescription cough medicine.
Hydrocodone, the narcotic ingredient in this medicine that controls cough, can cause life-threatening breathing problems when too much medicine is given at one time or when the medicine is given more frequently than recommended. Tussionex should not be used in children less than 6 years old.
Reports indicate that health care professionals have prescribed Tussionex for patients younger than the approved aged group of 6 years old and older, more frequently than the labeled dosing interval of every 12 hours ("extended release"), and that patients have administered the incorrect dose due to misinterpretation of the dosing directions and the use of inappropriate measuring devices. Overdose of Tussionex in older children, adolescents, and adults has also been associated with life-threatening and fatal breathing problems.
For more information, see FDA Issues Alert on Tussionex at http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2008/ucm116866.htm.
Overdoses of Cough and Cold Products in Children:
Roughly 7,000 children ages 11 and younger are treated in hospital emergency rooms each year because of overdoses of OTC cough and cold medication, according to a recent study by the Centers for Disease Control and Prevention. About two-thirds of those incidents occurred when children took medication without a parent's knowledge. Parents should keep medication out of children's reach and should never describe medication as "candy."
OTC cough and cold products can be harmful if more than the recommended amount is used, if they are given too often, or if more than one product containing the same active ingredient is used. In January 2008, FDA issued a public health advisory recommending that OTC cough and cold products not be used in infants and children under 2.
Serious injuries and deaths have resulted from such errors as misunderstanding directions and failing to use the measuring devices that come with the medicine. For more information, see http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm048682.htm.
Overdoses of Acetaminophen:
Taking too much of the pain reliever acetaminophen can lead to serious liver damage. The drug is sold under brand names such as Tylenol and Datril, and is also available in many cough and cold products, prescription pain relievers, and sleep aids.
To avoid accidental overdosing, consumers should not take more than the recommended dose on the label. Also, acetaminophen should not be taken for more days than recommended, and should not be taken with other drug products that also contain acetaminophen without direction from a health care provider.
Parents should be cautious when giving acetaminophen to children. For example, the infant drop formula is three times more concentrated than the children's liquid. So parents need to be sure to give the appropriate dose.